Skip the main content if you do not want to read it as the next section.
Daily Life with high blood pressure: Let's talk about sex
Q. Can my contraceptive cause my blood pressure to rise?
A. It depends on the contraceptive you are using:
The condom, female condom and diaphragm
These contraceptives do not involve medicines and will not interact with any blood pressure medicines you are taking.
The contraceptive pill
Some contraceptive pills may cause your blood pressure to rise. In most women, the rise in blood pressure due to the oral contraceptive pill is small, but unpredictable. Progestogen-only pills are thought to have no effect on blood pressure at all.
Many women with high blood pressure can take the oral contraceptive pill but will need to have their blood pressure closely monitored. If your blood pressure does rise while you are taking the contraceptive pill you may be asked to try a different form of contraception. If you are taking a contraceptive pill and have high blood pressure then if you also smoke or are very overweight this will greatly increase your risk of health problems. It is best to stop smoking and lose some weight if you need to.
Most versions of the coil (also known as an IUD or intra-uterine device) do not use medicines and so will not raise your blood pressure or interact with any blood pressure pills you are taking.
However, there is one version of the coil (called the Mirena or IUS) that does contain a hormone and this works in a similar way to the contraceptive pill. It contains a reservoir of the female hormone progestogen, which makes it more effective in preventing pregnancies but does mean that it works more like the oral contraceptive pill. Because the Mirena coil only contains progestogen, it is thought to have no effect on blood pressure and can be taken by women with high blood pressure. However, if you are using the Mirena coil your blood pressure will need to be closely monitored.